Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Des Moines, IA

February 17, 2009Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Feb 17, 2009, 11:34 PM CST for Wapello County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2009, 11:34 PM CST (05:34 UTC)
Expired
Feb 18, 2009, 12:00 AM CST
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 11:40 PM CSTHAIL 0.755 Nw Ottumwa, IAHAIL LASTED 5 TO 10 MINUTES. HAIL STILL ON THE GROUND LATE THIS AFTERNOON.
Feb 17, 11:45 PM CSTHAIL 0.885 Nnw Ottumwa, IAHAIL COVERED THE GROUND. SOME HAIL REMAINS ON THE GROUND THIS AFTERNOON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180534
SVRDMX
IAC179-180600-
/O.NEW.KDMX.SV.W.0001.090218T0534Z-090218T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CST TUE FEB 17 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAPELLO COUNTY IN SOUTHEAST IOWA...
  THIS INCLUDES THE CITY OF OTTUMWA...

* UNTIL MIDNIGHT CST.

* AT 1129 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CHILLICOTHE...OR 9 MILES WEST OF OTTUMWA...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHILLICOTHE BY 1135 PM CST...
  OTTUMWA AIRPORT AND OTTUMWA BY 1145 PM CST...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4103 9221 4098 9263 4110 9264 4117 9226
      4117 9225
TIME...MOT...LOC 0534Z 249DEG 31KT 4105 9254

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 180547
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CST TUE FEB 17 2009

IAC179-180600-
/O.CON.KDMX.SV.W.0001.000000T0000Z-090218T0600Z/
WAPELLO IA-
1147 PM CST TUE FEB 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR NORTHERN WAPELLO COUNTY...

AT 1143 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR OTTUMWA AIRPORT...OR NEAR
OTTUMWA...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN WAPELLO COUNTY AT MIDNIGHT CST

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4103 9221 4102 9254 4112 9255 4117 9226
      4117 9225
TIME...MOT...LOC 0547Z 249DEG 31KT 4110 9241

$$

MOYER
000 
WWUS53 KDMX 180601
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CST WED FEB 18 2009

IAC179-180611-
/O.EXP.KDMX.SV.W.0001.000000T0000Z-090218T0600Z/
WAPELLO IA-
1201 AM CST WED FEB 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAPELLO COUNTY HAS
EXPIRED...

AT 1157 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4103 9221 4102 9254 4112 9255 4117 9226
      4117 9225
TIME...MOT...LOC 0547Z 249DEG 31KT 4110 9241

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:22 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 17, 9:22 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CST TUE FEB 17 2009

.DISCUSSION...
MOISTURE AVAILABILITY WITH CURRENT SYSTEM CONTINUES TO BE LACKING
AND LIKELY WILL NOT IMPROVE UNTIL THE SYSTEM PULLS EAST OF THE AREA.
DRY SLOT HAS WORKED INTO SOUTHWEST IOWA WITH CLEAR SKIES OVER THE SW
6 COUNTIES AND SOME INCREASE IN CEILING HEIGHTS OVER CENTRAL IOWA
TAKING PLACE. PRIMARY MOISTURE TRANSPORT FROM THE GULF OF MEXICO IS
POINTED INTO THE LOWER OHIO VALLEY. TEMPERATURES THIS EVENING ARE
HOLDING STEADY...ABOVE FREEZING AND IN THE 30S WHILE COLD FRONT JUST
NOW ENTERING NW IA. EVEN LESS MOISTURE IS AVAILABLE POST FRONTAL
THUS ONCE SNOW DOES DEVELOP...IT WILL BE QUITE LIGHT. STILL POSSIBLE
THAT AN INCH...MAYBE TWO...COULD FALL OVER THE FAR NORTHEAST WITH
LESSER AMOUNTS SOUTH AND WEST THOUGH THAT MAY BE STRETCHING IT.
CHANCES FOR ANY ICE STILL LOW WITH WARM BUBBLE NEAR THE SFC IN PLACE
UNTIL COOLING ALOFT TAKES PLACE AND ANY PRECIPITATION SWITCHES TO
SNOW.

&&

.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY
PRECIPITATION TYPE AND TRENDS WILL BE A CHALLENGE TONIGHT. LATEST
FORECAST SOUNDINGS SUGGEST AIR ALOFT QUICKLY SATURATING AND COOLING
LATER THIS EVENING AND OVERNIGHT. FREEZING RAIN MAY BE LESS OF AN
ISSUE...AS PROFILES JUST ABOVE ZERO CENTRAL AND NORTH INDICATE S/IP
MIX...AND IN THE SOUTH RAIN WITH A QUICK TRANSITION TO SNOW
OVERNIGHT. STAYED CONSERVATIVE WITH SNOWFALL AMOUNTS...WITH MAX
AMOUNTS 1-1.5 INCHES IN THE NORTHEAST COUNTIES. LOCAL 18Z WRF RUN
INDICATING DEF ZONE SNOW TRANSLATING FROM NW TO SE OVERNIGHT...SO
DID NOT TRY TO NAIL A PARTICULAR SNOW AXIS PER THE GFS/NAM12. STAYED
A COUPLE OF DEGREES ABOVE GUIDANCE WITH DENSE CLOUD COVER THROUGH
THE OVERNIGHT. SOME ELEVATED INSTABILITY MAY CLIP SOUTHERN IOWA
OVERNIGHT. INTRODUCED SHOWERS...BUT NOT THUNDER ATTM...SOMETHING FOR
EVENING SHIFT TO MONITOR.

&&

.LONG TERM...WEDNESDAY THROUGH TUESDAY
CAA WILL INTENSIFY ON WEDNESDAY AS TROF CONTINUES TO DEEPEN TO THE
EAST.  FORCING WL END QUICKLY ON WEDNESDAY MORNING WITH PCPN ENDING
BY MID MORNING IN MOST LOCATIONS.  MAY CONTINUE TO SEE SOME FLURRIES
EAST OF INTERSTATE 35 INTO THE AFTERNOON...BUT ANY SIGNIFICANT
THREAT FOR PCPN WL BE OVER.  PRESSURE GRADIENT WL ALSO BE INCREASING
THROUGH THE MORNING AS LOW PRESSURE DEEPENS INTO THE GREAT LAKES.
ANTICIPATE SFC WNDS TO BECOME RATHER STRONG FROM THE NORTHWEST BY
MID TO LATE MORNING AND PERSIST THROUGH THE DAY.  SUSTAINED WINDS OF
20 TO 30 MPH WITH GUSTS OF 40 MPH ARE EXPECTED AND WL HAVE TO WATCH
FOR PSBL ADVISORY CRITERIA.  TEMPERATURES ARE LIKELY TO REMAIN
STEADY OR SLOWLY FALL...ESPECIALLY IN THE EAST DURING WEDNESDAY AS
THERMAL TROF ENTERS THE STATE.  THE COLD WEATHER WL PERSIST INTO
THURSDAY AS SFC RIDGE SLOWLY ENTERS THE STATE.  BOTH GFS/NAM ARE
CONSISTENT WITH CLIPPER SYSTEM RACING THROUGH THE STATE ON FRIDAY.
STRONG WAA AND FORCING WL HELP QUICKLY SATURATE THE ATMOSPHERE AND
ANTICIPATE SOME ACCUMULATING SNOWFALL DURING THE DAY...ESPECIALLY
FROM AFTERNOON INTO THE EVENING.  RIGHT NOW...1 TO 3 INCHES SEEMS
MOST LIKELY FOR MUCH OF THE CENTRAL AND NORTHERN PORTIONS OF THE
CWA.  WL SEE ANOTHER INVIGORATING SHOT OF COLD AIR INTO SATURDAY
BEFORE WAA TAKES OVER ONCE AGAIN BY SUNDAY.  THE MODERATION APPEARS
TO CONTINUE INTO EARLY NEXT WEEK AS SOUTHERLY FLOW PERSISTS INTO THE
MIDWEST.

&&

.AVIATION...18/00Z
CEILINGS BEGINNING TO LOWER QUICKLY OVER THE NORTHERN PORTION OF THE
AREA ONCE THE SUN SET AND CEILINGS AND VISIBILITIES WILL CONTINUE TO
DECREASE THIS EVENING. PRECIPITATION WILL MAINLY FALL IN THE FOR AS
LIGHT RAIN OR DRIZZLE THIS EVENING THEN TRANSITION TO SNOW AFTER
MIDNIGHT. WINDOW FOR FREEZING DRIZZLE LOOKS QUITE NARROW AT THIS
TIME AND HAVE LEFT OUT OF THE TERMINALS. SOME UNCERTAINTY ABOUT HOW
LONG THE DRY SLOT MOVING INTO SW IA WILL LAST AND IF IT WILL HAVE AN
IMPACT AT KOTM. MODEL GUIDANCE WOULD SUGGEST CEILINGS LOWERING
QUICKLY HERE BUT WITH UNCERTAINTY...HAVE NOT GONE LOWER THAN MVFR AT
THIS TIME. COLD FRONT WILL PASS THROUGH LATE TONIGHT AND EARLY WED
MORNING WITH GUSTY NW WINDS PERSISTING THE REMAINDER OF THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
PREVIOUS DISCUSSION...KINNEY/COGIL
Hazardous weather outlook, Feb 17, 3:44 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CST TUE FEB 17 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
344 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

LIGHT RAIN AND DRIZZLE WILL CHANGE OVER TO SNOW AND SLEET THIS
EVENING ALONG AND NORTH OF HIGHWAY 30...WITH ALL RAIN SOUTH OF
HIGHWAY 30. AFTER MIDNIGHT...PRECIPITATION IN CENTRAL IOWA WILL
TRANSITION TO ALL SNOW...WHILE SOUTHERN IOWA EXPERIENCES A MIX OF
RAIN AND SNOW. TOTAL SNOWFALL AMOUNTS NORTH OF HIGHWAY 30 WILL
RANGE FROM A HALF INCH...TO NEAR 1.5 INCHES NEAR MASON CITY AND
WATERLOO. SOUTH OF HIGHWAY 30...SNOW AND SLEET ACCUMULATIONS
SHOULD BE LIMITED TO A HALF INCH OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL LINGER INTO WEDNESDAY MORNING...WITH MINOR
ADDITIONAL ACCUMULATIONS OF A HALF INCH OR LESS POSSIBLE EAST OF
INTERSTATE 35. NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH
GUSTS AROUND 40 MPH WEDNESDAY...WHICH COMBINED WITH FALLING SNOW
WOULD REDUCE VISIBILITY SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.